On polynomial-time approximation algorithms for the variable length scheduling problem

Artur Czumaj, Leszek Ga̧sieniec, Daya Ram Gaur, Ramesh Krishnamurti, Wojciech Rytter, Michele Zito

Research output: Contribution to journalArticle

Abstract

This paper may be viewed as a corrigendum as well as an extension of the paper by (Czumaj et al., Theoret. Comput. Sci. 262 (1-2), (2001) 569-582) where they deal with the variable length scheduling problem (VLSP) with parameters k1,k2, denoted VLSP(k1,k2). In the current paper, we first discuss an error in the analysis of one of the approximation algorithms described in (Czumaj et al., Theoret. Comput. Sci. 262 (1-2), (2001) 569-582), where an approximation algorithm for VLSP(k1,k2), k1 <k2, was presented and it was claimed that the algorithm achieves the approximation ratio of 1 + (k1(k2 - k1))/k2. In this paper we give a problem instance for which the same algorithm obtains the approximation ratio ≈ k2/k1. We then present two simple approximation algorithms, one for the case k1 = 1 with an approximation ratio of 2, and one for the case k1 > 1 with an approximation ratio of 2 + (k2/2k1). This corrects the result claimed in (Czumaj et al., Theoret. Comput. Sci. 262 (1-2), (2001) 569-582).

Original languageEnglish (US)
Pages (from-to)489-495
Number of pages7
JournalTheoretical Computer Science
Volume302
Issue number1-3
DOIs
StatePublished - Jun 13 2003
Externally publishedYes

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Computer Science(all)

Fingerprint Dive into the research topics of 'On polynomial-time approximation algorithms for the variable length scheduling problem'. Together they form a unique fingerprint.

  • Cite this

    Czumaj, A., Ga̧sieniec, L., Gaur, D. R., Krishnamurti, R., Rytter, W., & Zito, M. (2003). On polynomial-time approximation algorithms for the variable length scheduling problem. Theoretical Computer Science, 302(1-3), 489-495. https://doi.org/10.1016/S0304-3975(03)00141-5